Silver Spring, MD - The popular antibiotic azithromycin (Zithromax/Zmax, Pfizer) poses the risk of a potentially fatal irregular heart rhythm and therefore warrants careful screening of patients for this drug, the US Food and Drug Administration (FDA) announced today.
The macrolide-class antibiotic can cause abnormal changes in the electrical activity of the heart that may prolong the QT interval and trigger torsades de pointes.
The FDA stated that patients at risk for this azithromycin-induced arrhythmia include those who already have a prolonged QT interval, low blood levels of potassium or magnesium, and an abnormally slow heart rate or who take drugs to treat arrhythmias. Elderly patients and patients with cardiac disease also may be more susceptible to the arrhythmogenic effects of the antibiotic.
The agency advised clinicians to put the cardiac risk of azithromycin in an "appropriate context," because other antibiotics in the macrolide class as well as nonmacrolides such as fluoroquinolones can prolong the heart's QT interval.
The FDA safety announcement about azithromycin follows a review of a study conducted by Pfizer on the antibiotic's effect on cardiac electrical activity and another study published in the New England Journal of Medicine in May 2012. The study reported that patients receiving a five-day course of azithromycin had a small, increased risk for sudden cardiac death compared with those who received amoxicillin or no antibiotics. The FDA said at the time that it would review these findings.
The agency has updated the label of azithromycin to warn of the risk for QT-interval prolongation and torsades de pointes.
More information about today's drug safety communication is available on the FDA website.
To report problems with azithromycin, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online; with postage-paid FDA form 3500; or by mail to MedWatch, 5600 Fishers Lane, Rockville, MD 20852-9787.
Heartwire from Medscape © 2013
Cite this: Azithromycin poses fatal cardiac risk, FDA warns - Medscape - Mar 12, 2013.